Effexor, also known as Venlafexine is used to treat the medical conditions of generalized anxiety, social anxiety disorder, panic disorder, and depression. Effexor treats these medical conditions by affecting the serotonin and norepinephrine levels in your body. It is believed when you take Effexor it balances the levels of these two chemicals. As a result of this happening it can alleviate the symptoms of anxiety and depression. It is well known for the fairly severe symptoms if you abruptly stop the medication. There have been some medical papers written that state even with just one missed dose you can experience Effexor withdrawal.
Effexor Withdrawal Symptoms
Some of the common withdrawal symptoms can include:
- Sleepiness or insomnia
- Having ringing in your ears
- Sense of agitation
- Increased anxiety
- Your mood becoming unstable
- Having an appetite that has completely diminished if it is paired with diarrhea and vomiting. If you have all three of those symptoms you may have dehydration and inadequate fluid intake.
- Terrible nightmares
- Tremors or trembling
You would experience the worse withdrawal symptoms if you just stopped Effexor “cold turkey”. This is especially true if you have been taking it for a while and your body has had the chance to develop some form of dependency on the medication. Although some claim that they notice the withdrawal symptoms after missing a dose it is not known precisely just how long it will take for your body to become dependent on the medication nor the length of time that is needed to produce the noticeable severe symptoms of Effexor withdrawal.
Talk to your physician on how you can withdraw safely. With most of these medications the best course of action is to have your physician withdraw you from the medications slowly and gradually over a period of time. Most people who are suffering from Effexor withdrawal do say that in the first few days the symptoms are worse and within seven to ten days they start to get better but there are others that it takes longer.
When withdrawing from Effexor you may have the side effects from Effexor withdrawal for many months and in rare cases the effects can last for twelve months. After Effexor withdrawal there are some people who do not come back to their normal status if it has been twelve months since they stopped. The half life of Effexor is approximately five hours so this why some people start seeing withdrawal symptoms after missing or skipping one dose.
Some of the Effexor withdrawal symptoms you may experience can include:
- Sensory disturbances
- Long term vision problems
- Brain shivers
Treatment for Effexor withdrawal
The best treatment for Effexor withdrawal is to be weaned off the medication slowly by your physician. If you start to have severe withdrawal symptoms while being weaned off your physician will most likely start you back on the full dose and then start the weaning process over by doing it more slowly. You can also take supplements because there are certain minerals and vitamins that may help to calm down your nervous system as well as give your mood a lift. One natural supplement to take is Chamomile that can help to counteract the anxiety withdrawal symptoms. Another natural mood booster is Gingko biloba which can also help ease the hallucinations and confusion. Valeran is a great supplement to help with your insomnia plus it also has a mood boosting affect. Before taking any over-the-counter supplement check with your physician to make sure that it would be okay.
Your physician may also give you another antidepressant to help when you are withdrawing from Effexor. Although it may sound counter-intuitive to add more medication to your system, especially another antidepressant, physicians often prescribes Prozac to ease the withdrawal symptoms. The way this would work is that once you discontinue Effexor you would continue to take Prozac for fourteen to twenty-one more days and then slowly taper off Prozac. If you discontinue Prozac slowly the withdrawal symptoms are minimal. A non-medical way to help ease the Effexor withdrawal symptoms is to practice yoga every day as it has a calming affect on your nervous system.